Alert archive / Colorado / Special Weather Statements in 2020
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 3, 2020, 2:25 PM MDT for Custer County, Colorado. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2020, 2:25 PM MDT (20:25 UTC)
- Expired
- Aug 3, 2020, 3:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Pueblo, CO
County Custer County, CO
The radar
The Pueblo radar (KPUX), 121 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -477 J/kg
- Mixed-layer LCL
- 1630 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377 WWUS85 KPUB 032025 SPSPUB Special Weather Statement National Weather Service Pueblo CO 225 PM MDT Mon Aug 3 2020 COZ072-073-078-079-087-032100- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 225 PM MDT Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...CENTRAL CUSTER AND EASTERN SAGUACHE COUNTIES UNTIL 300 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Crestone Peak, or 17 miles southeast of Hayden Pass Burn Scar, moving southeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Great Sand Dunes, Silver Cliff and Westcliffe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3818 10564 3824 10547 3791 10519 3785 10547 TIME...MOT...LOC 2024Z 334DEG 33KT 3814 10553 $$ Heavener
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:36 AM MDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 3, 11:36 AM MDT, 2 hours 49 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1136 AM MDT Mon Aug 3 2020 .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Mon Aug 3 2020 Northwesterly upper level flow is once again expected over southern Colorado throughout the morning and afternoon, but by the evening the upper level flow begins to shift more westerly as the upper level ridge begins to compresses south. The result for today will be another chance at strong to severe storms, mainly over the I-25 corridor. HREF ensemble mean show a ribbon of 1500 to 2500 J/kg of CAPE across the Front Range, and model derived 6km bulk shear values will be around 35 kts. The two main areas that are expected to be the recipients of the strongest storms are El Paso and Las Animas Counties. Today will primarily be a wind gust risk of up to 60 mph since the low levels are expected to be dry, but isolated quarter sized hail is also possible under the strongest storms. If a thunderstorms develops over the Spring, Decker, Junkins or Hayden Pass burn scars this afternoon and evening, flash flooding will be possible. I have opted against issuing a Flash Flood Watch for today since the steering flow is expected to keep storms moving quickly. High temperatures will be right around average for this time of year, with values in the lower to mid 90s over the plains, the mid to upper 80s over the mountain valleys, and the 70s over Teller and Lake Counties. Low temperatures tonight will also be around average, with values in the upper 50s to lower 60s over the plains and Teller County, the mid to upper 40s over the mountain valleys, and the upper 30s to lower 40s over Teller County. .LONG TERM...(Tuesday through Sunday) Issued at 341 AM MDT Mon Aug 3 2020 On Tue the upper ridge will be centered over southern NM and a disturbance is forecast to move over the top of the ridge through northern CO in the afternoon, and then through eastern Co in the evening. In the afternoon, ahead of the disturbance, it looks like southern CO may just see some isolated showers/storms, but then when that disturbance moves into eastern CO the activity is expected to increase. Eastern areas will see increasing chances for storms in the evening, especially over the far eastern areas, where a couple or a few severe storms will be possible, along with the potential for some locally heavy rain. A few showers/storms may continue into the late night hours across the southeast plains, especially the southeast corner of the state. Temps on Tue are forecast to be just slightly above average, with highs in the upper 80s and lower 90s over eastern areas, and in the 80s in the high valleys, with upper 70s and lower 80s in Teller County. Another disturbance is forecast to round the top of the ridge over CO on Wed in the afternoon and evening hours. Isolated to scattered storms are expected to develop in the early afternoon, mostly over the central and eastern mtns, spreading to the I-25 corridor in the mid and late afternoon, and then spreading to the eastern plains in the evening as the disturbance moves across the area. There could again be a couple severe storms. Temps on Wed should be similar to those on Tue, maybe just a couple degrees cooler. Thu looks similar to Wed as another disturbance affects the area, but locations along the Continental Divide may see a better chance for rain. Fri the upper ridge is forecast to be centered over central TX, with an upper trof over CA. The flow over the forecast area will be west to southwest and another weak system is expected to move across the area during the day with isolated to scattered showers and thunderstorms expected and slightly warmer temps. It looks like it will be drier over the weekend, but there could be some isolated storms, mainly over and near the higher terrain. High temps are forecast to be a little above average. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1135 AM MDT Mon Aug 3 2020 Some leftover stratus from last night still persist over KCOS, but are expected to dissipate by around 19Z. Clouds have been steadily lifting at KPUB over the last few hours, while KALS remains mostly clear. Scattered thunderstorms are expected across the area today near all three TAF sites. KCOS will have the highest chance of being directly impacted at the terminal starting at 20Z. Storms passing over the terminal will be able to produce some hail and heavy rains capable of lowering flight categories to MVFR or high-end IFR. Best chance of storms at KPUB this afternoon will be around 22Z with similar potential impacts to flight category. KALS is less likely to see direct impact over the terminal, but a stray storm cannot be ruled out. Will just keep VCTS for now and include a TEMPO group for KCOS and KPUB. Prevailing winds will maintain an easterly component today at KCOS and KPUB, turning gusty when impacted by storms and potential outflow. Winds at KALS will stay from the north through 0Z. Winds will weaken overnight as convection leaves the area as cloud cover increases into the early morning hours at all three sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SKELLY LONG TERM...28 AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 3, 11:42 AM MDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1142 AM MDT Mon Aug 3 2020 COZ058>089-093>099-041745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1142 AM MDT Mon Aug 3 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will once again occur across the mountains and adjacent plains this afternoon. The best potential for stronger storms will be along the spine of the southern mountains, and along the I-25 corridor region. The primary threat with the stronger storms will be locally heavy rain. If this heavier rain should occur on a burn scar, then flash flooding will be possible. The greatest potential for burn scar flooding will be across the Junkins and Spring burn scars. One or two of the storms this afternoon and early evening may become marginally severe, producing wind gusts to 60 mph and hail up to the size of quarters. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe storms with heavy rain will be possible Tuesday through Thursday across parts of the region. For Tuesday, isolated to scattered thunderstorms are expected over the central and eastern mountains, and I-25 corridor Tuesday afternoon. Tuesday evening scattered storms are expected to spread to the southeast plains, with a few storms becoming severe. The main severe risks will be hail up to ping pong ball size and wind gusts around 60 mph. Locally heavy rain will also be possible. Isolated to scattered storms are forecast across the area on Wednesday, with the potential for one or two severe storms over the plains mainly north of Highway 50 in the late afternoon and evening. Thursday, scattered to widespread storms are expected over the mountains and high valleys, with isolated to scattered storms over the southeast plains. On Friday, isolated to scattered thunderstorms are forecast over the mountains, high valleys and the I-25 corridor. Over the weekend, some isolated storms will be possible, mainly over and near the higher terrain. All storms will be capable of producing potentially deadly lightning and gusty winds. Some of the stronger storms will also be capable of producing locally heavy rain and small hail. If heavy rain moves over a recent burn scar, there could be a risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the mountains and the I-25 corridor region this afternoon and evening. Hodanish
In the hours before
Special weather statement, Aug 3, 1:08 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Mon Aug 3 2020
COZ067-068-031945-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
108 PM MDT Mon Aug 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RIO GRANDE...
SOUTHEASTERN MINERAL AND NORTHWESTERN CONEJOS COUNTIES UNTIL 145 PM
MDT...
At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wolf Creek Pass, or 41 miles north of Dulce, moving southeast at 10
mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Wolf Creek Pass and Platoro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3761 10669 3742 10640 3724 10664 3728 10668
3740 10668 3740 10679 3747 10686
TIME...MOT...LOC 1908Z 316DEG 10KT 3750 10672
kamSpecial weather statement, Aug 3, 1:34 PM MDT, 51 minutes before
Special Weather Statement National Weather Service Pueblo CO 134 PM MDT Mon Aug 3 2020 COZ072-073-076>079-032015- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- Northwestern Fremont County Above 8500Ft CO- 134 PM MDT Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND NORTHWESTERN CUSTER COUNTIES UNTIL 215 PM MDT... At 133 PM MDT, Doppler radar was tracking a strong thunderstorm near Waugh Mountain, or 16 miles north of Hayden Pass Burn Scar, moving southeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Texas Creek, Cotopaxi, Waugh Mountain and Hillside. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3863 10582 3869 10555 3830 10526 3816 10565 TIME...MOT...LOC 1933Z 332DEG 23KT 3853 10565 kam
Special weather statement, Aug 3, 2:25 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 225 PM MDT Mon Aug 3 2020 COZ072-073-078-079-087-032100- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO- Northern Sangre de Cristo Mountains above 11000 Ft CO- 225 PM MDT Mon Aug 3 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO...CENTRAL CUSTER AND EASTERN SAGUACHE COUNTIES UNTIL 300 PM MDT... At 224 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Crestone Peak, or 17 miles southeast of Hayden Pass Burn Scar, moving southeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Great Sand Dunes, Silver Cliff and Westcliffe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3818 10564 3824 10547 3791 10519 3785 10547 TIME...MOT...LOC 2024Z 334DEG 33KT 3814 10553 Heavener
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:21 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 39 min |
| Aug 2, 6:44 PM MDT | Special Weather Statement | PUB | Crowley | 31 min |
| Aug 2, 7:07 PM MDT | Special Weather Statement | PUB | Alamosa | 23 min |
| Aug 2, 7:10 PM MDT | Special Weather Statement | PUB | Kiowa | 35 min |
| Aug 2, 7:57 PM MDT | Special Weather Statement | PUB | Baca | 18 min |
| Aug 2, 8:03 PM MDT | Special Weather Statement | PUB | Elbert | 27 min |
| Aug 2, 8:33 PM MDT | Special Weather Statement | PUB | El Paso | 27 min |
| Aug 3, 1:08 PM MDT | Special Weather Statement | PUB | Rio Grande | 37 min |
| Aug 3, 1:34 PM MDT | Special Weather Statement | PUB | Fremont | 41 min |
| Aug 3, 1:43 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Fremont | 30 min |
| Aug 3, 1:51 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 105 min |
| Aug 3, 2:49 PM MDT | Special Weather Statement | PUB | Custer | 26 min |
| Aug 3, 2:56 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo | 34 min |
| Aug 3, 3:09 PM MDT | Special Weather Statement | PUB | Saguache | 51 min |
| Aug 3, 3:11 PM MDT | Severe Thunderstorm Warning | PUB | Costilla, Custer, Huerfano | 34 min |
| Aug 3, 3:15 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 45 min |
| Aug 3, 3:39 PM MDT | Special Weather Statement | PUB | Teller | 36 min |
| Aug 3, 3:42 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 3, 3:57 PM MDT | Special Weather Statement | PUB | Saguache | 48 min |
| Aug 3, 4:00 PM MDT | Severe Thunderstorm Warning | PUB | Costilla, Huerfano, Las Animas | 30 min |
| Aug 3, 4:04 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Aug 3, 4:14 PM MDT | Special Weather Statement | PUB | Teller | 46 min |
| Aug 3, 4:29 PM MDT | Special Weather Statement | PUB | Costilla | 46 min |
| Aug 3, 4:44 PM MDT | Special Weather Statement | PUB | Alamosa | 31 min |
| Aug 3, 4:51 PM MDT | Special Weather Statement | PUB | Costilla | 39 min |
| Aug 3, 4:57 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano, Las Animas | 3 hr |
| Aug 3, 5:52 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 23 min |
Nearby
Special Weather Statements in Colorado, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.